Indiana, 2005

Hail and Damaging Winds in Indiana, June 5, 2005

June 5, 2005 · NWS IND · 45 events in 19 counties and zones

A series of severe thunderstorms moved across central Indiana on the afternoon and evening of 5 June 2005. Several central Indiana residents and buildings were struck by lightning, and widespread wind damage occurred.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of severe thunderstorms moved across central Indiana on the afternoon and evening of 5 June 2005. Several central Indiana residents and buildings were struck by lightning, and widespread wind damage occurred. In addition, large hail fell in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST SUN JUN 5 2005

.DISCUSSION...UPPR SYS CURRENTLY OVR THE NRN MIDWEST XPCTD TO LIFT
OFF TO THE NE ACRS THE WRK GRTLKS AND INTO CANADA BY MON...WITH FLAT
RDGG DVLPG TOWARDS THE MIDDLE OF THE WEEK. MODELS IN PRETTY GOOD
AGREEMENT WITH THE OVERALL PTN. FCST FOCUS CENTERS ON POPS.

IN THE NR TERM...OLD MESO CONVECTIVE VORT MAX CURRENTLY LOCATED OVR
NRN IL WITH SCT TSTMS DVLPG IN THE TAIL OF THE SYS OVR ERN
IL...WHILE WEAKENING CDFNT LOOKS TO BE LOCATED ALONG THE MS RVR.
EYEBALLING MOVEMENT OF THIS VORT MAX SUGGEST TAIL SHOULD PASS THRU
THE AREA DURG THE REST OF THE AFT AND EARLY EVEN...PROBABLY EXITING
THE AREA AROUND SUNSET. INSTABILITY AXIS LOCATED JUST AHEAD OF THE
VORT TAIL...NR THE IND/IL STATE LN...SO WOULD SUSPECT BEST SVR
THREAT WL BE WITH THE PASSAGE OF THE VORT TAIL. WS406 IN EFFECT TIL
02Z. WEAKENING CDFNT LOOKS TO PASS THRU THE AREA LT TONIGHT...SO
SOME REMNANT ACTVTY IS PSBL LTR TONIGHT AS WELL. WL GO WITH HIGHEST
POPS THIS EVEN...THEN CHC POPS AFTER MIDNIGHT.

IN THE LTR PDS...SLIGHTLY DRIER/MORE STABLE AIR MOVS INTO THE AREA
BY MON AS UPPR RDGG BLDS...SO CAN PROB KEEP MON/MON NIGHT PCPN FREE.
BY TUES AFT...WL BRING IN CHC POPS TO THE SWRN ZONES AS MODELS HINT
AT A DISTURBANCE APPROACHING THE AREA ALONG WITH DEEPER MOISTURE
RETURN.

LO LVL THICKNESSES SUGGEST THE NGM MOS GUIDANCE LOOKS PRETTY GOOD FOR
THE MOST PART. DECIDED TO TRIM A FEW DEGS OFF OF THE HIGHS ON TUES
OVR THE SWRN ZONES DUE TO INCREASED CLD COVER/PCPN THREAT IN THOSE
AREAS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS
Hazardous weather outlook, Jun 5, 5:27 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 AM EST SUN JUN 5 2005

INZ021-028>031-035>049-051>057-060>065-067>072-061026-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
527 AM EST SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL BEING THE MAIN THREATS.
AN ISOLATED TORNADO CANNOT BE RULED OUT. LIGHTNING WILL BE A THREAT
ALSO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NIGHT THROUGH SATURDAY. IT IS
TOO EARLY TO DETERMINE WHETHER ANY OF THESE STORMS WILL BE SEVERE.
THE MAIN THREAT AT THIS TIME FROM ANY OF THESE STORMS IS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PUMA

The radar

The Indianapolis radar (KIND), 65 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 20 hail, 4 lightning. Local standard time, as filed.

Thunderstorm Wind, Owen

When
June 5, 3:10 PM EST
Where
Owen County, Arney
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Power lines and trees were blown down.

Thunderstorm Wind, Vermillion

When
June 5, 3:18 PM EST
Where
Vermillion County, Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.217, -86.933

Trees and power lines were blown down in Clinton. One tree fell on a house.

Thunderstorm Wind, Parke

When
June 5, 3:25 PM EST
Where
Parke County, 1 mi S of Mecca
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.667, -87.400

Trees were blown down in roadways.

Thunderstorm Wind, Putnam

When
June 5, 3:50 PM EST
Where
Putnam County, 2 mi SSW of Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -87.333

Trees were blown down.

Hail, Monroe

When
June 5, 4:01 PM EST to 4:04 PM EST
Where
Monroe County, Blmngtn Monroe Co Ar
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.733, -86.833

Hail was reported in Bloomington METAR. Size was reported by the tower observers.

Hail, Hendricks

When
June 5, 4:02 PM EST to 4:03 PM EST
Where
Hendricks County, North Salem
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.150, -86.617

Hail, Monroe

When
June 5, 4:04 PM EST to 4:05 PM EST
Where
Monroe County, Ellettsville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.867, -86.650

Thunderstorm Wind, Clinton

When
June 5, 4:05 PM EST
Where
Clinton County, Mulberry
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.233, -86.617

A 25-inch diameter tree was blown down.

Thunderstorm Wind, Clinton

When
June 5, 4:10 PM EST
Where
Clinton County, 2 mi NW of Mulberry
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.350, -86.667

A 24-inch diameter pine tree, estimated at 70 feet tall, was snapped off.

Hail, Hendricks

When
June 5, 4:10 PM EST to 4:11 PM EST
Where
Hendricks County, 1 mi NW of Pittsboro
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -86.700

Thunderstorm Wind, Hendricks

When
June 5, 4:10 PM EST
Where
Hendricks County, 1 mi NW of Pittsboro
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.883, -86.483

Thunderstorm Wind, Hendricks

When
June 5, 4:12 PM EST
Where
Hendricks County, 1 mi SE of Lizton
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.883, -86.483

Hail, Hendricks

When
June 5, 4:12 PM EST to 4:13 PM EST
Where
Hendricks County, 1 mi SE of Lizton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -86.533

Thunderstorm Wind, Hendricks

When
June 5, 4:13 PM EST
Where
Hendricks County, North Salem
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.867, -86.533

A telephone pole was snapped off.

Hail, Hendricks

When
June 5, 4:13 PM EST to 4:14 PM EST
Where
Hendricks County, North Salem
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.867, -86.650

Thunderstorm Wind, Tippecanoe

When
June 5, 4:15 PM EST
Where
Tippecanoe County, Stockwell
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.867, -86.650

Large limbs and trees were blown down.

Thunderstorm Wind, Clinton

When
June 5, 4:15 PM EST
Where
Clinton County, Frankfort
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.283, -86.767

Thunderstorm Wind, Hendricks

When
June 5, 4:15 PM EST
Where
Hendricks County, 3 mi W of Brownsburg
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -86.517

A 63 mph wind gust was measured by a weather station at Tri-West High School.

Hail, Clinton

When
June 5, 4:17 PM EST to 4:18 PM EST
Where
Clinton County, Frankfort
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.450

Thunderstorm Wind, Hendricks

When
June 5, 4:17 PM EST
Where
Hendricks County, 2 mi NW of Brownsburg
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.283, -86.517

Thunderstorm Wind, Clinton

When
June 5, 4:17 PM EST
Where
Clinton County, Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.867, -86.433

Numerous trees and power lines were blown down in Frankfort.

Hail, Hendricks

When
June 5, 4:17 PM EST to 4:18 PM EST
Where
Hendricks County, 2 mi NW of Brownsburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -86.517

Thunderstorm Wind, Clinton

When
June 5, 4:30 PM EST
Where
Clinton County, Frankfort
Measured
79 kt (91 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
39.867, -86.433

Light to moderate structural damage was reported to some homes, and the top of a semi trailer was blown off. A factory roof was torn off and tractor trailers were blown over. A personal weather station measured a wind gust to 91 mph.

Lightning, Hamilton

When
June 5, 4:30 PM EST
Where
Hamilton County, Sheridan
Injuries
6 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.433, -85.350

Six people were struck by lightning at at paintball facility in Sheridan. Two were treated and released at the scene, with four being transported to area hospitals for treatment. The injuries were not serious.

Thunderstorm Wind, Carroll

When
June 5, 4:32 PM EST
Where
Carroll County, 1 mi S of Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.517

A grain bin was blown down just south of Burlington.

Thunderstorm Wind, Hendricks

When
June 5, 4:37 PM EST
Where
Hendricks County, 2 mi W of Lizton
Measured
59 kt (68 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.467, -86.400

Thunderstorm Wind, Tipton

When
June 5, 4:45 PM EST
Where
Tipton County, 4 mi SW of Tipton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.883, -86.583

Large limbs were blown down at U.S. 31 and County Road 450 South.

Thunderstorm Wind, Howard

When
June 5, 4:55 PM EST
Where
Howard County, Kokomo Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.250, -86.100

Hail, Brown

When
June 5, 4:59 PM EST to 5:00 PM EST
Where
Brown County, 2 mi N of Taggart
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.533, -86.067

Golf ball hail was reported at Sweetwater Lake.

Thunderstorm Wind, Howard

When
June 5, 5:00 PM EST
Where
Howard County, 4 mi N of Greentown
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.300, -86.133

Lightning, Marion

When
June 5, 5:15 PM EST
Where
Marion County, 3 mi S of Traders Pt
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Two men were hit by lightning as they stood underneath a tree in Eagle Creek Park. Neither was seriously injured.

Hail, Johnson

When
June 5, 5:15 PM EST to 5:16 PM EST
Where
Johnson County, Edinburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -85.967

Hail, Monroe

When
June 5, 5:22 PM EST to 5:23 PM EST
Where
Monroe County, Bloomington
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.350, -85.967

Hail, Bartholomew

When
June 5, 5:23 PM EST to 5:24 PM EST
Where
Bartholomew County, Taylorsville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -86.517

Hail, Monroe

When
June 5, 5:24 PM EST to 5:25 PM EST
Where
Monroe County, 5 mi NE of Bloomington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -85.950

Thunderstorm Wind, Tipton

When
June 5, 5:30 PM EST
Where
Tipton County, 5 mi W of Tipton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.217, -86.450

A large billboard was blown down.

Hail, Monroe

When
June 5, 5:35 PM EST to 5:36 PM EST
Where
Monroe County, 3 mi NE of Bloomington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.283, -86.150

Hail, Brown

When
June 5, 5:57 PM EST to 5:58 PM EST
Where
Brown County, Spearsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -86.483

Lightning, Madison

When
June 5, 6:00 PM EST
Where
Madison County, Anderson
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -86.200

An apartment complex caught fire due to a lightning strike.

Hail, Decatur

When
June 5, 6:05 PM EST to 6:06 PM EST
Where
Decatur County, St Paul
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Hail, Shelby

When
June 5, 6:05 PM EST to 6:06 PM EST
Where
Shelby County, 2 mi SE of Waldron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -85.633

Lightning, Madison

When
June 5, 6:33 PM EST
Where
Madison County, Anderson
Reported by
EMERGENCY MANAGER
Coordinates
39.433, -85.633

A dentist's office caught fire due to a lightning strike.

Hail, Decatur

When
June 5, 6:35 PM EST to 6:36 PM EST
Where
Decatur County, 6 mi N of Greensburg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Hail, Bartholomew

When
June 5, 6:45 PM EST to 6:46 PM EST
Where
Bartholomew County, Taylorsville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -85.483

Hail, Decatur

When
June 5, 7:30 PM EST to 7:31 PM EST
Where
Decatur County, Clarksburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -85.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454800, 5454801, 5454802, 5454803, 5454804, 5454805, 5454806, 5454807, 5454808, 5454809, 5454810, 5454811, 5454812, 5454813, 5454814, 5454815, 5454816, 5454817, 5454818, 5454819, 5454820, 5454821, 5454822, 5456993, 5454913, 5454914, 5454915, 5454916, 5454917, 5454918, 5454799, 5454919, 5454920, 5454921, 5454922, 5454923, 5454924, 5454925, 5454926, 5454927, and more.